Oklahoma, 2013

Hail and Damaging Winds in Oklahoma, June 16 to 17, 2013

June 16 to 17, 2013 · NWS OUN · 21 events in 13 counties and zones

Isolated supercells developed during the afternoon and early evening across portions of central and south central Oklahoma, producing large hail in several locations. By late evening, a separate, large squall line was moving into the state from Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Isolated supercells developed during the afternoon and early evening across portions of central and south central Oklahoma, producing large hail in several locations. By late evening, a separate, large squall line was moving into the state from Kansas. This line produced scattered reports of severe wind gusts throughout the area during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 16, 1:20 PM CST, 10 minutes earlier.

Area forecast discussion, Jun 16, 1:20 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
220 PM CDT SUN JUN 16 2013

.DISCUSSION...
SEVERE STORM/HEAVY RAINFALL POTENTIAL THROUGH WEDNESDAY...
ESPECIALLY TONIGHT...ARE THE MAIN CONCERNS.

REST OF THIS AFTERNOON AND EVENING...BASED ON LATEST
MODEL GUIDANCE...PARTICULARLY THE HRRR...ISOLATED
TO SCATTERED STORMS WILL DEVELOP JUST NORTH OF I-40 BY
4 PM...THEN CONGEAL INTO A LINE OR CLUSTER AS THEY MOVE SOUTHEAST
AND AFFECT MAINLY THE SOUTH HALF OF OKLAHOMA AND WESTERN NORTH
TEXAS. THE OKLAHOMA CITY METRO AREA WILL BE MOST AFFECTED BETWEEN
4 AND 7 PM. WICHITA FALLS MAY BE AFFECTED 9 TO 11 PM. INCREASED
RAIN CHANCES FOR THESE AREAS.

SOME STORMS WILL BE SEVERE THROUGH TONIGHT WITH DAMAGING WIND UP
TO 70 MPH...LARGE HAIL UP TO HALF DOLLARS...AND VERY HEAVY
RAINFALL OF 1-3 INCHES IN 1-2 HOURS WHICH MAY CAUSE LOCALIZED
FLOODING. DID NOT ISSUE A FLASH FLOOD WATCH AS RAINFALL AMOUNTS
OVER THE LAST SEVEN DAYS HAVE NOT BEEN TOO HEAVY OR WIDESPREAD
ALLOWING FOR SOME DRYING OF THE GROUND. TORNADO POTENTIAL REMAINS
VERY LOW THROUGH TONIGHT. NOT CONFIDENT IF WIDESPREAD SEVERE WILL
OCCUR DUE TO MARGINAL SHEAR.

LATER TONIGHT...ANOTHER LINE OR CLUSTER OF STORMS WILL
LIKELY MOVE INTO OKLAHOMA FROM THE NORTHWEST WITH A SLIGHTLY
LESS DAMAGING WIND/HAIL THREAT...THOUGH HEAVY RAINFALL
AND LOCALIZED FLOODING ARE POSSIBLE. THIS LINE MAY ENTER FAR
NORTHERN OKLAHOMA BETWEEN 10 PM AND 1 AM. THIS LINE MAY WEAKEN
AS IT GETS NEAR AND SOUTH OF I-40 AS THE FIRST LINE/CLUSTER
OF STORMS MAY STABILIZE THE AIR.

MONDAY...SHOWERS AND STORMS MAY LINGER MAINLY NEAR AND EAST
OF I-35 DURING THE MORNING HOURS WITH POSSIBLE REDEVELOPMENT IN
THE AFTERNOON...MOST LIKELY OVER SOUTHERN OKLAHOMA AND WESTERN
NORTH TEXAS WHERE BEST HEATING AND DESTABILIZATION ARE EXPECTED.
SIMILAR TO TONIGHT...A FEW SEVERE STORMS WITH WIND...HAIL...AND
HEAVY RAINFALL ARE POSSIBLE.

MONDAY NIGHT INTO TUESDAY MORNING...THERE IS SOME POTENTIAL
THAT ANOTHER COMPLEX OF STORMS DEVELOPS OVER THE AREA...MAINLY
ACROSS SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS...BUT
NOT CONFIDENT THIS WILL OCCUR.

TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING...CONFIDENCE IS
SLIGHTLY HIGHER THAT ADDITIONAL STORMS WILL BE OVER THE AREA...
ESPECIALLY TUESDAY NIGHT AS THE LOW LEVEL JET INCREASES. GUSTY
WINDS...HEAVY RAINFALL...AND FLOODING WILL BE THE MAIN HAZARDS
WITH STORMS.

WEDNESDAY AFTERNOON AND NIGHT...RAIN CHANCES WILL DECREASE
SOUTHWEST TO NORTHEAST AS MID LEVEL CAPPING INCREASES.

THURSDAY THROUGH NEXT SUNDAY...HOT AND RAINFREE WEATHER
CAN BE EXPECTED. TRIPLE DIGIT HEAT WILL LIKELY RETURN TO
PARTS OF WESTERN NORTH TEXAS AND SOUTHWESTERN OKLAHOMA.
HEAT INDICES MAY BE NEAR ADVISORY LEVEL OF 105 DEGREES.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  69  86  70  84 /  70  60  30  30
HOBART OK         70  93  68  88 /  70  30  50  40
WICHITA FALLS TX  73  95  71  88 /  70  40  40  40
GAGE OK           65  88  65  84 /  80  30  30  30
PONCA CITY OK     66  85  66  85 /  80  60  20  20
DURANT OK         71  90  71  87 /  60  50  40  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

03/17
Hazardous weather outlook, Jun 16, 11:28 AM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1228 PM CDT SUN JUN 16 2013

OKZ004>048-050>052-TXZ083>090-171730-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1228 PM CDT SUN JUN 16 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH TONIGHT...MAINLY NORTH AND WEST OF A LINE FROM WICHITA
FALLS TEXAS TO SEMINOLE OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE FROM 4 PM THROUGH
6 AM.

IMPACTS...
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS IN
EXCESS OF 70 MPH...AND HAIL UP TO THE SIZE OF HALF DOLLARS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS LATE THIS
AFTERNOON THROUGH THE OVERNIGHT HOURS.

DISCUSSION...
THUNDERSTORM CHANCES WILL INCREASE THROUGH THE AFTERNOON AND
EARLY EVENING HOURS MAINLY ACROSS CENTRAL AND WESTERN OKLAHOMA AS
A MID LEVEL DISTURBANCE CONTINUES TO SHIFT SLOWLY EASTWARD THROUGH
THE DAY. SOME OF THESE STORMS COULD BECOME SEVERE WITH A THREAT OF
DAMAGING WINDS OVER 70 MPH AND HAIL UP TO THE SIZE OF HALF
DOLLARS.

LATER THIS EVENING MAINLY AFTER 7 PM...THUNDERSTORMS ACROSS
WESTERN OKLAHOMA AND THE TEXAS PANHANDLE MAY MERGE AND DEVELOP
INTO A COMPLEX. THIS COMPLEX MAY THEN MOVE SOUTHEASTWARD THROUGH
THE EARLY EVENING HOURS INTO SOUTHWEST OKLAHOMA AND WESTERN NORTH
TEXAS. ANOTHER COMPLEX MAY THEN DEVELOP LATE TONIGHT AROUND
MIDNIGHT ACROSS PORTIONS OF WESTERN AND SOUTHWESTERN KANSAS...AND
MOVE INTO NORTHERN AND CENTRAL PORTIONS OF OKLAHOMA DURING THE
OVERNIGHT AND EARLY MORNING HOURS. DAMAGING WINDS...SMALL
HAIL...AND HEAVY RAIN WILL BE THE PRIMARY CONCERNS WITH THESE
COMPLEXES.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY JUN 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL OVERNIGHT MAY RESULT IN FLASH FLOODING AND FLOODING
OF CREEKS AND STREAMS ACROSS PORTIONS OF NORTHERN AND CENTRAL
OKLAHOMA. REMEMBER...TURN AROUND...DONT DROWN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS MAY BE ONGOING MONDAY MORNING AS THE COMPLEX FROM
SUNDAY NIGHT TRACKS SOUTH AND SOUTHEASTWARD ACROSS THE EASTERN
HALF OF OKLAHOMA.

FOR THE REMAINDER THE WEEK...A FAIRLY ACTIVE WEATHER PATTERN
WILL CONTINUE TO SUPPORT CHANCES FOR SHOWERS AND THUNDERSTORMS FROM
MONDAY AFTERNOON AND EVENING THROUGH EARLY THURSDAY MORNING. A FEW
STRONG TO SEVERE STORMS WITH DAMAGING WIND GUSTS ARE POSSIBLE
THROUGH EARLY THURSDAY.

OTHER HAZARDOUS WEATHER...
PERIODS OF HEAVY RAINFALL MAY CAUSE LOCALIZED FLOODING A VARIOUS
TIMES THROUGH EARLY THURSDAY...ESPECIALLY IN LOW-LYING AND
URBANIZED AREAS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5
AM MONDAY MORNING...OR AS UPDATES ARE NEEDED.

BARNES/KURTZ

In the hours before

Special weather statement, Jun 16, 12:52 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
152 PM CDT SUN JUN 16 2013

OKZ017-018-161930-
KINGFISHER OK-BLAINE OK-
152 PM CDT SUN JUN 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KINGFISHER AND
NORTHEASTERN BLAINE COUNTIES UNTIL 230 PM CDT...

AT 149 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
HITCHCOCK...MOVING EAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3597 9806 3572 9815 3573 9816 3586 9842
      3598 9839
TIME...MOT...LOC 1849Z 287DEG 12KT 3591 9834

The radar

The Norman radar (KTLX), 95 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

11 hail, 10 thunderstorm wind. Local standard time, as filed.

Hail, Kingfisher

When
June 16, 1:30 PM CST
Where
Kingfisher County, 5.78 mi SSE of Omega
Measured
1.75 in hail
Reported by
Public
Coordinates
35.790, -98.170

Quarter size hail fell for 10-15 minutes. A few golf ball size stones were mixed in for 1-2 minutes.

Hail, Blaine

When
June 16, 2:00 PM CST
Where
Blaine County, 8.41 mi E of Greenfield
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.730, -98.230

Hail, Canadian

When
June 16, 2:44 PM CST
Where
Canadian County, Calumet
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.600, -98.120

Hail, Canadian

When
June 16, 3:00 PM CST
Where
Canadian County, 2.76 mi S of Calumet
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
35.560, -98.120

Hail, Canadian

When
June 16, 4:12 PM CST
Where
Canadian County, 7.6 mi S of Calumet
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.490, -98.120

Hail, Canadian

When
June 16, 4:50 PM CST
Where
Canadian County, 13.55 mi SSW of Calumet
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.430, -98.240

Hail lasted 10 to 15 minutes.

Hail, Noble

When
June 16, 5:37 PM CST
Where
Noble County, 4.14 mi WSW of Perry
Measured
1 in hail
Reported by
Public
Coordinates
36.270, -97.360

Hail, Garfield

When
June 16, 6:24 PM CST
Where
Garfield County, Fairmont
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.350, -97.700

Hail, Comanche

When
June 16, 7:53 PM CST
Where
Comanche County, Medicine Park
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
34.730, -98.500

Relayed to KSWO from a viewer.

Hail, Comanche

When
June 16, 8:00 PM CST
Where
Comanche County, Medicine Park
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.730, -98.500

Relayed to KSWO from a viewer.

Hail, Comanche

When
June 16, 8:11 PM CST
Where
Comanche County, Elgin
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.780, -98.290

Thunderstorm Wind, Alfalfa

When
June 16, 11:30 PM CST
Where
Alfalfa County, Jet
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.670, -98.180

Power lines reported down.

Thunderstorm Wind, Dewey

When
June 16, 11:35 PM CST
Where
Dewey County, 3.63 mi WNW of Camargo
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.040, -99.350

Thunderstorm Wind, Payne

When
June 17, 1:09 AM CST
Where
Payne County, Stillwater
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
36.120, -97.060

Thunderstorm Wind, Kiowa

When
June 17, 1:20 AM CST
Where
Kiowa County, 0.57 mi E of (Hbr)hobart Airport
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.990, -99.040

Thunderstorm Wind, Cleveland

When
June 17, 1:42 AM CST
Where
Cleveland County, 1.13 mi W of Moore
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.340, -97.510

At SW 104th and Penn.

Thunderstorm Wind, Oklahoma

When
June 17, 1:42 AM CST
Where
Oklahoma County, 3.06 mi NE of The Village
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.600, -97.510

At NW 104th and Penn.

Thunderstorm Wind, Oklahoma

When
June 17, 1:44 AM CST
Where
Oklahoma County, Oklahoma City
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
35.470, -97.510

Thunderstorm Wind, Oklahoma

When
June 17, 1:50 AM CST
Where
Oklahoma County, 4.12 mi SSE of Bethany
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
35.460, -97.600

KOCO reported roof damage to Travelodge Motel at W Reno Ave. and S Meridian Ave.

Thunderstorm Wind, Cleveland

When
June 17, 2:00 AM CST
Where
Cleveland County, 2.67 mi NW of Moore
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
35.370, -97.520

Tree damage reported at Brookwood Village Apartments in south Oklahoma City.

Thunderstorm Wind, Tillman

When
June 17, 3:11 AM CST
Where
Tillman County, Frederick Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
34.350, -98.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458387, 458388, 458389, 458390, 458391, 458392, 458393, 458394, 458395, 458396, 458397, 458398, 458401, 458402, 458403, 458404, 458405, 458406, 458399, 458400, 458407.